Hail, Cheyenne
- When
- May 30, 4:26 PM MST
- Where
- Cheyenne County, 7 mi N of Cheyenne Wells
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.921, -102.352
Report sent in via MPing.
Numerous thunderstorms developed or moved into East Central Colorado during the evening. Hail up to quarter size was reported with a couple of these storms.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GLD wrote it up.
Numerous thunderstorms developed or moved into East Central Colorado during the evening. Hail up to quarter size was reported with a couple of these storms.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before the first event at May 30, 4:22 PM MST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Goodland KS 522 PM MDT Tue May 30 2023 .SHORT TERM...(This evening through Thursday night) Issued at 146 PM MDT Tue May 30 2023 Across the Tri State region this afternoon, skies are mainly sunny with some high clouds over portions of the area. Currently, temperatures are ranging mainly in the 80s. Winds are south- southwesterly around 10-20 mph with some higher gusts. For the afternoon and evening hours, the main weather focus will be the development of thunderstorms over eastern colorado. The latest HRRR/NAM Nest are showing an initiation time around 23z this afternoon, then transitioning into KS/NE by 00z-02z. Currently, SPC analysis is showing SBCape around 3000-4000j/kg, DCape around 1500j/kg and MUCape around 4000j/kg. Dewpts around ranging in the mid 50s to lower 60s and PWATs are ranging from 0.80-1.00" from west to east. Overall the atmosphere is primed should convection get started over Colorado. A weak shortwave over topping the 500mb ridge in place will help to carry storms east into the evening hours. SPC has upgraded much of the cwa into the Slight/Enhanced categories for today/tonight, and with parameters currently, with the potential quick movement of a line if it forms, wind gusts will be main wx threat, followed by hail. A heavy rain threat does exist and will be impactful if these storms are slower, especially in areas already impacted by recent rains(Highway 36 and northward). CAMS guidance is clearing most of the cwa from the convection late, in the 08z-09z Wed timeframe. Going into Wednesday, SPC continues a slight risk for now for severe storm potential, with close to the same timeframe as today stands. Thursday from SPC a General thunder risk is in place, but could change in later updates. Despite the wind/hail threats each of the next 3 days, WPC does carry the cwa under a Marginal risk for excessive rainfall. With PWATs still around the 1.00" mark each day, the threat for localized flooding remains over the next 72 hours. Until the track of this convection shifts a bit more to the south in the cwa, areas along and north of Highway 36 will continue to be most prone to flash flooding. This continues to be evident in the latest Crest/SAC-SMA soil moisture products, especially in Nebraska. FFG for the 1, 3 and 6hr timeframes for today range in the 1.50- 2.50" range which could be easily exceeded if storms are slow movers later. For temps, the region is expecting to see another round of 80s for highs on Wednesday, with slightly warmer conditions along/east of Highway 25. Going into Thursday, slightly cooler conditions expected with a range in the 70s, warmest areas again will be in the eastern cwa. For overnight lows, mainly 50s for most locales each night, with a few spots along and east of Highway 83 for tonight and Wednesday night. .LONG TERM...(Friday through Tuesday) Issued at 203 PM MDT Tue May 30 2023 For this long-term forecast discussion, unsettled weather looks to continue through the end of the week and into next week. The story remains about the same...a general lack of a significant pattern supportive of a definitive forecast, yet still just enough environment and forcing to produce persistent rain and thunderstorm chances. Also, it appears as though a continuation of near to below normal temperatures should be expected as there should be a lack of any substantial warming trend or an upper level pattern conducive to a change to above normal warmth. Throughout the long-term forecast, the most substantial upper level disturbance to move across the area arrives on Friday. However, the upper level jet structure can still be characterized as a split jet, with the subtropical jet remaining well to the south, over Mexico and Texas, and the polar jet well to the north over Canada. This will leave us with weak winds aloft, and therefore keeping shear to a relative minimum from what is usually expected with a shortwave trough this time of year. A dryline looks to take shape over eastern Colorado, providing a surface forcing mechanism for storms to form. The environment looks fairly good in terms of instability and moisture with SBCape projected to be in the 2000-3000 j/kg range, lapse rates of 6-8 C/km, and precipitable water readings approaching 1 inch to 1.15 inches. Overall, this setup would be favorable for a few severe thunderstorms to occur once again. A little uncertain on what severe weather threat would be the most dominant, but the lack of overall wind shear likely means the tornado threat should be at a minimum. With light winds aloft, also known as steering flow, remaining weak, anticipate slow storm movement and therefore the opportunity for heavy rain producing storms to stall out and produce more flash flooding across locations that have been doused many times over the past two weeks and will get doused again this week. For the weekend and into the next week, the upper level pattern becomes even more unclear. Without a significant shortwave to latch on to and provide us a better glimpse at the storm potential, it is difficult to accurately discern the best timing for storms as well as how widespread storms will be and their associated threats. The main message will be that chances for storms continue, some of which could be severe given the time of year and instability available. However, would not anticipate a major severe weather event given the overall upper level pattern. The flash flooding threat will persist, especially with steering flow of the winds remaining quite light which will allow for the opportunity for storms to remain over drenched areas for long enough to produce potentially significant impacts.&& .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1108 AM MDT Tue May 30 2023 For both terminals, VFR conditions are expected through the forecast period at this time. There will be chances for thunderstorms from 23z to almost 04z-06z Wed that could impact either site. For now, only VCTS mentioned until storms form up. Winds for KGLD, south-southeast 10-15kts. Gusts to 30kts possible through about 04z Wednesday. Winds for KMCK, mainly south- southeast around 10-20kts. There could be some light/variable conditions through about 20z Tue, and again 06z-14z Wed. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 519 PM MDT Tue May 30 2023 VFR to MVFR conditions forecast for the TAFs. Main impact will be the storm activity over the next few hours. Currently thinking the storm activity now will turn into a line in the next hour or so then head east. As storms move through the moderate, to possibly heavy rainfall, will reduce visibility down to MVFR conditions. In addition there may be strong, variable winds with the storms. Placed a tempo group in for the most likely timeframe that storms would move over either site. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...JN LONG TERM...RRH AVIATION...JTL
Hazardous Weather Outlook National Weather Service Goodland KS 408 PM MDT Tue May 30 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-312215- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 408 PM MDT Tue May 30 2023 /508 PM CDT Tue May 30 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...THIS AFTERNOON AND TONIGHT... For those areas not seeing a lot of rain over the past week, there could be the potential for blowing dust as storms move through the area this evening. The most prone region will be south of the Interstate. Visibility could be briefly reduced, impacting travel. There is a severe thunderstorm watch in effect for the entire Tri- State Area thunderstorms this afternoon and evening. Possible storm hazards include strong damaging wind gusts up to 80 mph, large hail up to ping pong balls in size, and the continued risk for flooding from heavy rainfall. Please be weather aware today! .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... There is a marginal to slight risk for severe weather within the region on Wednesday. Possible hazards include strong winds and large hail as well as the continued risk for flooding from heavy rainfall. Please watch for future forecast updates. Chances for showers and thunderstorms look to continue throughout this week and into the weekend. Although severe weather cannot be ruled out, the primary concerns at this time continue to be locally heavy rainfall and the possibility of flooding and flash flooding. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed this afternoon and evening. JTL
Special Weather Statement
National Weather Service Goodland KS
500 PM MDT Tue May 30 2023
COZ092-KSZ027-041-310000-
Cheyenne County CO-Wallace KS-Greeley KS-
500 PM MDT Tue May 30 2023
...Brief Landspout Tornadoes Possible...
At 459 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes from Cheyenne Wells to Weskan and Tribune.
However, at this time it is unknown which if any storm would produce
a landspout. Any tornadoes which develop are expected to pose a
limited threat.
This landspout threat will remain over mainly rural areas of
southeastern Cheyenne County County in east central Colorado,
southwestern Wallace and western Greeley Counties in west central
Kansas.
Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.
&&
LAT...LON 3862 10205 3861 10254 3878 10242 3880 10194
3826 10174 3826 10205
LundquistPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
508 PM MDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0506 PM HAIL QUINTER 39.07N 100.24W
05/30/2023 U0.75 INCH GOVE KS PUBLIC
REPORT FROM MPING: DIME (0.75 IN.).
&&
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
510 PM MDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0507 PM HAIL QUINTER 39.07N 100.24W
05/30/2023 M1.00 INCH GOVE KS PUBLIC
SOCIAL MEDIA IMAGE OF QUARTER SIZE HAIL.
&&
RRHSpecial Weather Statement
National Weather Service Goodland KS
522 PM MDT Tue May 30 2023
COZ091-092-KSZ013-027-310015-
Kit Carson County CO-Cheyenne County CO-Wallace KS-Sherman KS-
522 PM MDT Tue May 30 2023
...A strong thunderstorm will impact portions of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, northwestern Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas through 615 PM
MDT...
At 522 PM MDT, Doppler radar was tracking a strong thunderstorm 17
miles northwest of Weskan, or 18 miles south of Burlington, moving
east at 10 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of northeastern
Cheyenne and southeastern Kit Carson Counties in east central
Colorado, northwestern Wallace County in west central Kansas and
southwestern Sherman Counties in northwestern Kansas.
This includes Highway 385 between mile markers 170 and 173.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM MDT for
east central Colorado...and northwestern and west central Kansas.
&&
LAT...LON 3890 10222 3909 10230 3926 10200 3899 10182
TIME...MOT...LOC 2322Z 248DEG 10KT 3905 10216
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KMKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
525 PM MDT TUE MAY 30 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL REXFORD 39.47N 100.74W
05/30/2023 E1.25 INCH THOMAS KS PUBLIC
HAIL WAS DIME TO HALF DOLLAR SIZE HAIL.
GROUND WAS 50 PERCENT COVERED.
&&
RRHSpecial Weather Statement
National Weather Service Goodland KS
526 PM MDT Tue May 30 2023
KSZ013-014-028-310000-
Thomas KS-Logan KS-Sherman KS-
526 PM MDT Tue May 30 2023
...A strong thunderstorm will impact portions of southwestern Thomas,
northwestern Logan and southeastern Sherman Counties through 600 PM
MDT/700 PM CDT/...
At 526 PM MDT/626 PM CDT/, Doppler radar was tracking a strong
thunderstorm 5 miles northwest of Winona, or 16 miles south of
Brewster, moving northwest at 15 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This storm will remain over mainly rural areas of southwestern
Thomas, northwestern Logan and southeastern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1100 PM
MDT/midnight CDT/ for northwestern and west central Kansas.
&&
LAT...LON 3910 10148 3917 10148 3917 10120 3904 10113
3900 10134
TIME...MOT...LOC 2326Z 143DEG 13KT 3913 10131
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
KMKThe Goodland radar (KGLD), 75 km away, was scanning. The volume nearest the first event began at 23:27 UTC.
4 hail. Local standard time, as filed.
Report sent in via MPing.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2023Every state in 2023This day in weather historyWarnings in Colorado, May 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1102859, 1102860, 1102861, 1102862.